I have had it happen all of the time prior to pumping. You probably hit a capillary or vessel. You may be more prone if you are taking aspirin or other blood thinnners.
I think most of us who inject have bruising at one time or another. I do think that my bruising went down significantly as I became more experienced at injection technique.
Yes, Many times!
Someone told me that it happens when a needle hits a blood vessel. A CDE told me that it can also happen when the needle gets moved, shaken or otherwise disturbed when in the injection site. It doesn't take much movement to cause a bruise, but fortunately, they don't last long or affect much.
Insulin is wonderful.
Yes! Bruises all over...but, it's less now...just make sure you rotate your sites. You'll get better at it and the bruising, hopefully, will become less.
I have a small one starting on my thigh due to hitting a blood vessel some hours ago. I'm also on blood thinners and another drug for my other chronic disease, that causes bruising easily
I think everyone gets them from time to time. It's infection that scares me. Just use a round bandaid and neosprorin for a day or two.
I know this is an old thread, but had a question. I recently started insulin and I have fairly significant bruising about 25% of the time(have only injected in upper thigh). Mike S comment above mentions infection....is this related to bruises? Also, I have reused needles for three or four times, after disinfecting with alcohol. Does anyone know if this contributes to bruising?
I use my needles until the numbers rub off -- usually a couple of weeks and sometimes longer. I often forget when I first started using a needle because I use them for so many injections. Yeah, I'm not kidding. I've never -- in 30+ years, and somewhere around 40,000+ injections -- had an infection at a site.
Long ago, I used to 'clean' the needle after each injection with the alcohol swabs I used to use (don't use them at all anymore), but was told later to stop doing that because upon using the needle for the next injection, I might be injecting residual alcohol left inside the syringe from the 'cleaning.' That's bad juju to be injecting.
I get bruises sometimes, but not an extraordinary number of times, and certainly not because I use the needles so many times, otherwise I'd be purple from head to toe.
Thanks...this is exactly what I wanted to know. I'll stop with the alcohol. I woke up with two really weird dark red bruises this morning at injection sites from yesterday. However, I helped my daughter move (into a third story apartment!!!) last night and I think the bumping of "stuff" against my legs worsened the new bruises.
You look thin (fit) Mike so here is another question...I've only injected into the top of my thighs because that is where I know I have some fat. My stomach is thin and I'm afraid to inject there. I'm not skeletal, just thin BMI of around 19. Should I be wary of the stomach injections?
Good question for your endo to get a definitive answer for YOU personally, but I do inject in my legs (sort of inside, not right on top), and also in my stomach. However, due to ongoing diabetic belly syndrome (DBS -- I just made that up, btw) I have been trying to curtail shots in my belly (it's just so easy since, y'know, it's right there and all...). Seems that I have shot so many times into my belly that perhaps scar tissue has built up there creating my DBS (or maybe it's just the beer...).
In any case, I appreciate the thin comment, though at age 53, 5'11" and a buck 85 I don't think I am thin -- just a middle aged guy trying to keep gravity at bay any way he can. I'd say you can inject almost anywhere you want -- there's sub-q pretty much everywhere on your body. But, if you have little sub-q in certain areas, like on your tummy, you may find that you keep hitting muscle tissue, which will certainly twinge compared to a regular sub-q injection. That could grow tiresome, for sure.
In addition to legs and belly, you can also try the side/back of your upper arms and in your gluts (if you can reach back there -- I could never get the swing of that and ended up putting a needle right through my thumb as I was attempting one butt injection one time -- that was the end of that for me!). I think most folks settle on legs and tummy. Try it in the tummy -- what's the worst that could happen? That you hit a nerve and it hurts. :shrug:
DBS = awesome!
I have very little fat on my stomach, so I often use the sides of my torso -- i.e., "love handles." Not much fat there, but more than on the front.